Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Charleston, SC

July 2, 2017Bryan County, Chatham County, Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 2, 2017, 4:09 PM EDT for Bryan County, Chatham County, Liberty County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 4:09 PM EDT (20:09 UTC)
Expired
Jul 2, 2017, 5:00 PM EDT
In force
51 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bryan County, GA, Chatham County, GA, Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 74 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:55 PM EDTTSTM WND DMGSavannah Historic Distr, GATREE REPORTED DOWN NEAR THE 300-BLOCK OF E LIBERTY STREET IN SAVANNAH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS52 KCHS 022009
SVRCHS
GAC029-051-179-022100-
/O.NEW.KCHS.SV.W.0071.170702T2009Z-170702T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
409 PM EDT SUN JUL 2 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Liberty County in southeastern Georgia...
  Chatham County in southeastern Georgia...

* Until 500 PM EDT

* At 409 PM EDT, a severe thunderstorm was located near Tibet, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Savannah, Pooler, Richmond Hill, Wilmington Island, I-16/i-95
  Interchange, Montgomery, Garden City and Port Wentworth.

This warning includes...
 I-16 between mile markers 152 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 77 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3190 8152 3206 8141 3224 8119 3223 8115
      3219 8111 3216 8113 3211 8111 3208 8104
      3210 8100 3204 8093 3206 8092 3205 8090
      3182 8116 3176 8126 3177 8127 3176 8127
      3172 8133
TIME...MOT...LOC 2009Z 228DEG 28KT 3167 8161 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
2 follow-up statements
376 
WWUS52 KCHS 022029
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
429 PM EDT SUN JUL 2 2017

GAC029-051-179-022100-
/O.CON.KCHS.SV.W.0071.000000T0000Z-170702T2100Z/
Bryan GA-Liberty GA-Chatham GA-
429 PM EDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR BRYAN...LIBERTY AND CHATHAM COUNTIES...

At 428 PM EDT, a severe thunderstorm was located near the I-16/i-95 
Interchange, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Savannah, Pooler, Richmond Hill, I-16/i-95 Interchange, Garden City,
Port Wentworth, Bloomingdale and Vernonburg.

This warning includes...
 I-16 between mile markers 152 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 84 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3190 8152 3206 8141 3224 8119 3223 8115
      3219 8111 3216 8113 3211 8111 3208 8104
      3190 8117 3190 8118 3189 8118 3187 8120
      3184 8127
TIME...MOT...LOC 2028Z 210DEG 20KT 3206 8129 

HAIL...1.00IN
WIND...60MPH
 
$$

CB
559 
WWUS52 KCHS 022049
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
449 PM EDT SUN JUL 2 2017

GAC179-022058-
/O.CAN.KCHS.SV.W.0071.000000T0000Z-170702T2100Z/
Liberty GA-
449 PM EDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 3200 8144 3206 8141 3224 8119 3223 8115
      3219 8111 3216 8113 3211 8111 3208 8104
      3196 8113 3195 8127
TIME...MOT...LOC 2048Z 213DEG 16KT 3212 8127 

$$

GAC029-051-022100-
/O.CON.KCHS.SV.W.0071.000000T0000Z-170702T2100Z/
Bryan GA-Chatham GA-
449 PM EDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR BRYAN AND CHATHAM COUNTIES...

At 448 PM EDT, a severe thunderstorm was located over Pooler, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Savannah, Pooler, Richmond Hill, I-16/i-95 Interchange, Garden City,
Port Wentworth, Bloomingdale and Vernonburg.

This warning includes...
 I-16 between mile markers 152 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 92 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3200 8144 3206 8141 3224 8119 3223 8115
      3219 8111 3216 8113 3211 8111 3208 8104
      3196 8113 3195 8127
TIME...MOT...LOC 2048Z 213DEG 16KT 3212 8127 

HAIL...1.00IN
WIND...60MPH
 
$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:31 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 2, 2:31 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
231 PM EDT Sun Jul 2 2017

.SYNOPSIS...
The area will remain on the periphery of Atlantic high pressure
through Friday. A front could move into the area next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radar composites show a band of scattered showers/tstms
extending from much of central Georgia southeast along the
lower Altamaha River basin. This activity is slowly congealing
ahead of a well-defined vorticity maximum that is currently
moving across south-central Georgia. The vort max will gradually
move east across far Southeast Georgia through the rest of the
afternoon into early evening before exiting off the coast.
Expect scattered shower/tstms to persist across much of eastern
Georgia through the remainder of the afternoon and into evening
hours before gradually weakening with the loss of insolation. A
pocket of lower theta air between 850-700 hPa is progged to
remain across much of eastern South Carolina which should
suppress convective development there. The only exception could
be along the pinned sea breeze circulation where moisture is a
bit deeper per latest RAP soundings. Will continue to show
20-30% pops across much of Southern South Carolina with 30-50%
pops across Southeast Georgia, highest along the Altamaha River
counties arching back into Jenkins and Screven Counties.

Modified soundings at KSAV, KCWV and KLHW show DCAPEs 1000-1200
J/kg along/south of the I-16 corridor. This could support an
isolated pulse severe tstm or two through early evening with
damaging winds being the primary hazard.

A warm, moist airmass will remain place through the night with
12z guidance showing a potential for several impulses crossing
the region after midnight. This will be enough to justify low-
end mentionable pops through the night. Lows will range from
the mid 70s inland to around 80 at the beaches.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The Southeast coast will remain in the transition zone between upper
level troughing to the west and ridging to the south and east early
in the week. A subtle mid-to-upper level shortwave looks to work
across the Southeast Monday, providing modest dynamic
destabilization. Additional weak mid-to-upper level waves rounding
the base of the upper level trough to our west could provide for
increased storm coverage Tuesday and Wednesday, but timing and
strength are difficult to pin down at this point.

In the lower levels, a warm, moist airmass will remain in place,
providing ample thermodynamic instability for convection each
afternoon. As usual, the sea breeze will provide a focus for
convective initiation, with scattered convection blossoming inland
most days as the convective temp is reached. Monday: have continued
likely POPs in the afternoon, and above climo POPs well into the
evening to account for the expected upper level features and PWATs
near 1 standard deviation above normal (>2 in) for mainly inland
areas. More typical summertime scattered convection expected for the
4th of July and Wednesday. Temps will be near normal through the
period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Deep layered high pressure over the western Atlantic will
result in a fairly typical July pattern. Highs reaching into the
lower 90s with scattered showers and tstms, mainly in the
afternoon and evening. A weak front may drop into the area
Friday or Saturday, allowing somewhat drier air to filter in
from the northwest.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR. Watching convective trends for possible tstm impacts at
KSAV this afternoon/evening. Most guidance keeps the bulk of
convection should of the terminal. Will continue with VCTS to
cover. No impacts are expected at KCHS.

Extended Aviation Outlook: Brief flight restrictions are possible in
showers/thunderstorms at both KSAV and KCHS, mainly in the afternoon
and evening hours.

&&

.MARINE...
Tonight: The synoptic pattern favors typical summer time
nocturnal surging across the waters tonight with winds generally
15 kt or so except 15-20 kt at times along the Charleston County
waters. Seas will average 2-4 ft. Both winds and seas look to
remain below Small Craft Advisory thresholds.

Monday through Friday: Broad Atlantic high pressure will remain in
control through the period. Expect light to moderate south to
southwest breezes to persist, with the normal summertime enhancement
near the coast in afternoon sea breezes.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 2, 12:39 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1239 PM EDT Sun Jul 2 2017

AMZ330-350-352-354-374-GAZ087-088-SCZ040-042>045-047>052-031645-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
1239 PM EDT Sun Jul 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ099>101-114>119-137>141-031645-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-
1239 PM EDT Sun Jul 2 2017

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This Afternoon and Tonight.

Severe Thunderstorms: Isolated to scattered showers and
thunderstorms are expected to develop across portions of Southeast
Georgia this afternoon and evening. An isolated severe thunderstorm
will be possible, mainly along and south of the I-16 corridor. The
primary hazard will be damaging winds and cloud to ground lightning.
Be prepared to take action should threatening weather approach or if
a warning is issued for your locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 2, 3:09 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston SC
309 PM EDT SUN JUL 2 2017

GAZ137-138-140-141-021945-
Inland McIntosh-Inland Liberty-Coastal McIntosh-Long-
309 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND LONG COUNTIES...

At 309 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Tibet, Jones, Riceboro, Shellman Bluff, Retreat, Pine Harbor, South
Newport and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3154 8165 3171 8169 3178 8143 3154 8130
TIME...MOT...LOC 1909Z 258DEG 27KT 3163 8166

CB
Special weather statement, Jul 2, 3:38 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
338 PM EDT SUN JUL 2 2017

GAZ114-115-137-138-022030-
Evans-Tattnall-Inland Liberty-Long-
338 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS...LIBERTY...
LONG AND TATTNALL COUNTIES...

At 338 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Reidsville, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Reidsville, Claxton, Glennville, Hagan, Daisy, Bellville, Manassas
and Gordonia Altamaha State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3227 8192 3227 8189 3224 8183 3217 8178
      3213 8178 3211 8176 3209 8172 3209 8169
      3204 8163 3201 8162 3189 8205 3212 8218
TIME...MOT...LOC 1938Z 253DEG 19KT 3204 8211

CB
Special weather statement, Jul 2, 3:50 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT SUN JUL 2 2017

GAZ116-117-138-139-022030-
Coastal Liberty-Inland Liberty-Inland Bryan-Coastal Bryan-
350 PM EDT SUN JUL 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...

At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Belfast, or 8 miles southwest of Richmond
Hill, moving northeast at 25 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Walthourville,
Riceboro, Flemington and Allenhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3170 8147 3175 8161 3186 8164 3202 8134
      3200 8130 3198 8131 3198 8129 3191 8126
      3191 8124 3189 8124 3190 8117 3185 8114
      3180 8118 3179 8116 3175 8117 3167 8146
TIME...MOT...LOC 1950Z 238DEG 24KT 3183 8137

CB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:09 PM EDTSpecial Weather StatementCHSLiberty36 min
Jul 2, 3:38 PM EDTSpecial Weather StatementCHSEvans, Tattnall52 min
Jul 2, 3:50 PM EDTSpecial Weather StatementCHSLiberty40 min
Jul 2, 4:52 PM EDTSpecial Weather StatementCHSBryan, Effingham38 min
Jul 2, 5:04 PM EDTSpecial Weather StatementCHSChatham26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.